With the COVID-19 pandemic, traumatic world events, media consumption and social pressures, children and teens are already under immense pressure. Now with the back-to-school season in full swing, they are facing the added pressure of schoolwork, extra-curricular activities and social lives, which could possibly amplify stress, anxiety, depression and feelings of isolation.
With that in mind, a CHOC psychologist warns parents against the potential for children and teens to overdose on medications found in the home.
For many of the pediatric patients that Dr. Missi Nadeau has treated for attempted suicide, the culprit, though, isn’t prescription medications. Rather, children and teens are reaching for what is accessible and commonly found in home medicine cabinets: acetaminophen, ibuprofen, and diphenhydramine (commonly known as Tylenol, Motrin, and Benadryl).
These children and teens are seeking a means of escape. Dr. Nadeau says, “They are in serious distress and attempting suicide. They are seeking relief.”
The following symptoms are common among people who may have overdosed on medication:
One of the biggest symptoms of an overdose is excessive vomiting. If this is happening to your child, it’s important to make sure they are positioned with their head tilted down to prevent aspirating — or breathing vomit into their airway. Call 911 or take them to your nearest emergency department.
To protect your children and teens from overdosing on over-the-counter medications, Dr. Nadeau recommends:
Dr. Nadeau urges, “Even if 50% of parents lock up over-the-counter medications, there would be 50% fewer cases of overdoses in the emergency department. It’s a simple safety step for a big problem.”
These suicide attempts are not limited to children or teens with diagnosed mental health illnesses. Because of the pressure of academics, social media, relationship problems with family and friends, overdoses can be caused by loneliness, feeling overwhelmed, and isolation, Dr. Nadeau says.
Dr. Nadeau encourages parents to be on the lookout for the following warning signs that their child may be in emotional distress:
If parents notice a cluster of these behaviors from teens and children, they should contact their pediatrician. If you believe your child is in danger of hurting themselves or another person, call 911 or go to the nearest emergency department. Other resources include the National Suicide Prevention Lifeline, 800-273-8255, which provides 24/7 free and confidential support for persons in distress.
Parents can help their kids; they can serve as role models and leaders of their families. Dr. Nadeau offers these strategies to help parents attend to their child’s mental health:
Get mental health resources now